Hail, Jackson
- When
- April 9, 8:55 PM CST
- Where
- Jackson County, 2.33 mi NNE of Kansas City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.110, -94.550
An isolated severe thunderstorm, dropped hail up to an inch in diameter, across Jackson and Clay counties, during the evening hours of April 9, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm, dropped hail up to an inch in diameter, across Jackson and Clay counties, during the evening hours of April 9, 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 9, 5:16 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT Tue Apr 9 2013
.SHORT TERM...(This Evening through Wednesday)
Issued at 402 PM CDT TUE APR 9 2013
Recent visible satellite imagery shows that mid level ascent was
rapidly overspreading the Central Plains, as noted by a prolific
increase in deep convection from south central Kansas into central
Nebraska. Moderate instability, with MUCAPEs exceeding 1000 J/kg
remains present over the region, and it has been rather interesting
watching isolated severe storms occur atop a sub-freezing shallow
post-frontal boundary layer. As discussed earlier, a number of
challenges remain with respect to the character and type of
thunderstorms expected across the local area tonight.
20Z surface analysis, combined with satellite/radar show a strong
arctic cold front has pushed into NW Missouri, extending
southwestard toward Wichita. Ahead of this front, a seasonably warm
and humid airmass remained in place, characterized by dewpoints
around 60F. However, despite ample daytime heating, a considerable
mid level EML cap remains present per observed 12Z and model fcst
soundings. Considerable warm sector cloudiness and weakening frontal
convergence continues to suggest that forcing sufficient for surface
based convection looks meager at best. Even if pre- or along-frontal
convection does develop over the next several hours, the forward
motion of the cold front would rapidly overtake any updraft before
it could realize any additional low level instability.
With that said, expect that elevated thunderstorms will increase in
coverage this evening as large scale ascent spreads eastward. The
presence of sufficient elevated instability, coupled with strong
unidirectional shear, suggests that storms may be capable of
producing at least marginally severe hail (up to 1.5" diameter)
through the overnight hours. Given the strong flow aloft, storm
motion should be fairly swift (40+ mph) off to the northeast. Latest
SPC outlooks have minimized the wind/tornado threats locally, and
this meshes with my thinking that these threats have significantly
diminished given the highly anafrontal nature to this event.
Of somewhat greater concern is the hydrologic aspect to this system.
As the large mid level trough to the west steadily breaks down into
several smaller gyres, the overall frontal progression will slow
overnight, allowing for a continued influx of warm/moist air aloft
into the area. As each of these impulses advects through the area,
several rounds of moderate/heavy rainfall are likely, with training
possible given the boundary relative shear. Precipitable water
values are at the 99th percentile for early April, and suspect that
1.5-2" of rainfall may be a good bet before all ends late tomorrow.
Given the heavy rainfall that fell over northern Missouri Sunday
night, and the very high soil moisture content from late winter melt
off, rainfall of this magnitude will lead to areal flooding as well
as flooding of a number of the smaller creeks and tributaries. Will
issue a flood watch for tonight/Wednesday beginning at midnight and
continuing through 00Z tomorrow.
Otherwise, additional short term challenges center around
temperatures and the wind shift relative to the slow moving arctic
frontal passage. We may very well see a 15-25 degree contrast across
a single county overnight, with frontal timing largely augmented by
convection. Have used a high resolution model blend for hourly
variables, but expect that frequent updates will be necessary
overnight.
Bookbinder
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 402 PM CDT TUE APR 9 2013
Wednesday Night-Thursday Night:
The deep upper trough will deepen and close into a significant upper
low during this period. All of the medium range operational models
are in agreement with this trend and placement of the upper system.
The back edge of the heavier band of rain will exit the far eastern
counties Wednesday evening with a pronounced mid/upper level dry
slot following within its wake. This will strip away the mid/high
level and bulk of the rain but leave behind considerable low level
cloudiness. Will also be dealing with the warp around moisture that
will likely pass across northwest MO very late Wednesday night and
affect northern MO on Thursday. Strong cold air advection will also
warp underneath this upper system and result in temperatures around
20 degrees below seasonal averages. In addition the vertical thermal
profiles may be cold enough to support some non-accumulating light
snow or a rain/snow mix over parts of northwest MO and extreme
northeast KS.
Friday and Saturday:
This should be a transition period with warm air advection
dominating the weather as shortwave ridging quickly tracks across
the Northern/Central Plains and through MO/IA. Will stick with
consensus temperature guidance which trends towards warmer, but
still below seasonal averages by Saturday.
Sunday through Tuesday:
ECMWF/GFS agree on an elongated upper trough plowing southeast
through the Northern Plains/NE on Sunday and forcing a cold front
through the CWA. Low chance PoPs have been introduced with the
frontal passage but amount of low level moisture/instability are
questionable so confidence in generating anything more than scattered
showers and a few thunderstorms is low.
However, precipitation chances appear they will ratchet upwards
Monday through Tuesday as the aforementioned cold front stalls out
over southern MO while a second and much stronger upper trough dives
into the Central Rockies. The resulting downstream flow will back
across the Central Plains through MO with the mean flow paralleling
the surface front. This should pretty much stall out the front or
even allow it to retreat a bit north while an increasing low level
jet pulls better low-level moisture northward. The resulting moist
isentropic ascent north of the frontal boundary will set up the
potential for several rounds of warm advection generated elevated
convection. Believe the moderate consensus PoPs are a good first
start.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 608 PM CDT TUE APR 9 2013
A wet period is in store for the terminals through the TAF period. In
the near term a cold front will soon shift the winds from southerly
to northerly. Also showers and thunderstorms will work in from the
west and south and slowly shift eastward overnight with showers
continuing through much of the day tomorrow. As a result VFR CIGS
are expected to develop tonight and continue through tomorrow.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH from Midnight CDT tonight through Thursday evening
FOR KSZ025-057-060-102>105.
MO...FLOOD WATCH from Midnight CDT tonight through Thursday evening
FOR MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-
054.
&&
SHORT TERM...Bookbinder
LONG TERM...MJ
AVIATION...PietrychaHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 635 PM CDT TUE APR 9 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 635 PM CDT TUE APR 9 2013 ...FLOOD WATCH FROM MIDNIGHT TONIGHT TO 7 PM CDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING...MOVING IN FROM THE WEST AND SOUTHWEST AND SPREAD SLOWLY EAST OVERNIGHT. THE MAIN SEVERE THREATS EARLY TONIGHT FROM THE STRONGER STORMS WILL BE HAIL TO TWO INCHES AND GUSTY WINDS. OVERNIGHT TONIGHT THE SEVERE THREAT FOR LARGE HAIL AND GUSTY WINDS SHOULD DIMINISH. HOWEVER... THUNDERSTORMS AND RAIN WILL CONTINUE WELL THROUGH THE NIGHT PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS...LEADING TO LOCAL FLOODING ISSUES ON AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. TEMPERATURES WILL FALL SHARPLY THROUGH THE NEXT COUPLE OF DAYS. READINGS MAY DROP BELOW FREEZING FOR AN HOUR OR TWO BOTH FRIDAY AND SATURDAY MORNINGS...BUT A HARD FREEZE IS PRESENTLY NOT ANTICIPATED. PERSONS SHOULD NEVERTHELESS PROTECT TENDER VEGETATION. A CHANCE FOR A FEW THUNDERSTORMS WILL RETURN FOR SUNDAY AFTERNOON AND EVENING. STRONG STORMS ARE PRESENTLY NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. PIETRYCHA
The Pleasant Hill radar (KEAX), 41 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447969, 447970.